Persistent ventricular fibrillation during therapeutic hypothermia and prolonged high-dose vasopressor therapy: Case report

Joshua C. Poles, Tyler F. Vadeboncoeur, Bentley J Bobrow

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Background: Recent emphasis on high quality prehospital cardiopulmonary resuscitation has resulted in more out-of-hospital cardiac arrest victims surviving to the emergency department. As such, standardized in-hospital post-cardiac arrest care is necessary to assure optimal neurological recovery. Although therapeutic hypothermia has arisen as a key component in the post-cardiac arrest care paradigm, its interaction with other therapies remains poorly defined. Objective: The purpose of this communication is to demonstrate a potential interaction between therapeutic hypothermia and routinely administered resuscitation medications. Case Report: We present a case of idiopathic ventricular fibrillation in a previously healthy 36-year-old man who developed persistent ventricular fibrillation in the setting of mild therapeutic hypothermia and high doses of routine resuscitation medications. Conclusion: This case illustrates the importance of understanding the potential interaction between therapeutic hypothermia and resuscitation medications along with the need for a systematic and standardized, multi-disciplinary approach to post-cardiac arrest care.

Original languageEnglish (US)
Pages (from-to)36-40
Number of pages5
JournalJournal of Emergency Medicine
Volume43
Issue number1
DOIs
StatePublished - Jul 2012

Fingerprint

Induced Hypothermia
Ventricular Fibrillation
Heart Arrest
Resuscitation
Out-of-Hospital Cardiac Arrest
Cardiopulmonary Resuscitation
Therapeutics
Hospital Emergency Service

Keywords

  • dobutamine
  • dopamine
  • drug metabolism
  • therapeutic hypothermia
  • ventricular fibrillation

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Persistent ventricular fibrillation during therapeutic hypothermia and prolonged high-dose vasopressor therapy : Case report. / Poles, Joshua C.; Vadeboncoeur, Tyler F.; Bobrow, Bentley J.

In: Journal of Emergency Medicine, Vol. 43, No. 1, 07.2012, p. 36-40.

Research output: Contribution to journalArticle

@article{f9eade9623b54b56b23aa42a984f4174,
title = "Persistent ventricular fibrillation during therapeutic hypothermia and prolonged high-dose vasopressor therapy: Case report",
abstract = "Background: Recent emphasis on high quality prehospital cardiopulmonary resuscitation has resulted in more out-of-hospital cardiac arrest victims surviving to the emergency department. As such, standardized in-hospital post-cardiac arrest care is necessary to assure optimal neurological recovery. Although therapeutic hypothermia has arisen as a key component in the post-cardiac arrest care paradigm, its interaction with other therapies remains poorly defined. Objective: The purpose of this communication is to demonstrate a potential interaction between therapeutic hypothermia and routinely administered resuscitation medications. Case Report: We present a case of idiopathic ventricular fibrillation in a previously healthy 36-year-old man who developed persistent ventricular fibrillation in the setting of mild therapeutic hypothermia and high doses of routine resuscitation medications. Conclusion: This case illustrates the importance of understanding the potential interaction between therapeutic hypothermia and resuscitation medications along with the need for a systematic and standardized, multi-disciplinary approach to post-cardiac arrest care.",
keywords = "dobutamine, dopamine, drug metabolism, therapeutic hypothermia, ventricular fibrillation",
author = "Poles, {Joshua C.} and Vadeboncoeur, {Tyler F.} and Bobrow, {Bentley J}",
year = "2012",
month = "7",
doi = "10.1016/j.jemermed.2009.05.027",
language = "English (US)",
volume = "43",
pages = "36--40",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",
number = "1",

}

TY - JOUR

T1 - Persistent ventricular fibrillation during therapeutic hypothermia and prolonged high-dose vasopressor therapy

T2 - Case report

AU - Poles, Joshua C.

AU - Vadeboncoeur, Tyler F.

AU - Bobrow, Bentley J

PY - 2012/7

Y1 - 2012/7

N2 - Background: Recent emphasis on high quality prehospital cardiopulmonary resuscitation has resulted in more out-of-hospital cardiac arrest victims surviving to the emergency department. As such, standardized in-hospital post-cardiac arrest care is necessary to assure optimal neurological recovery. Although therapeutic hypothermia has arisen as a key component in the post-cardiac arrest care paradigm, its interaction with other therapies remains poorly defined. Objective: The purpose of this communication is to demonstrate a potential interaction between therapeutic hypothermia and routinely administered resuscitation medications. Case Report: We present a case of idiopathic ventricular fibrillation in a previously healthy 36-year-old man who developed persistent ventricular fibrillation in the setting of mild therapeutic hypothermia and high doses of routine resuscitation medications. Conclusion: This case illustrates the importance of understanding the potential interaction between therapeutic hypothermia and resuscitation medications along with the need for a systematic and standardized, multi-disciplinary approach to post-cardiac arrest care.

AB - Background: Recent emphasis on high quality prehospital cardiopulmonary resuscitation has resulted in more out-of-hospital cardiac arrest victims surviving to the emergency department. As such, standardized in-hospital post-cardiac arrest care is necessary to assure optimal neurological recovery. Although therapeutic hypothermia has arisen as a key component in the post-cardiac arrest care paradigm, its interaction with other therapies remains poorly defined. Objective: The purpose of this communication is to demonstrate a potential interaction between therapeutic hypothermia and routinely administered resuscitation medications. Case Report: We present a case of idiopathic ventricular fibrillation in a previously healthy 36-year-old man who developed persistent ventricular fibrillation in the setting of mild therapeutic hypothermia and high doses of routine resuscitation medications. Conclusion: This case illustrates the importance of understanding the potential interaction between therapeutic hypothermia and resuscitation medications along with the need for a systematic and standardized, multi-disciplinary approach to post-cardiac arrest care.

KW - dobutamine

KW - dopamine

KW - drug metabolism

KW - therapeutic hypothermia

KW - ventricular fibrillation

UR - http://www.scopus.com/inward/record.url?scp=84863997407&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84863997407&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2009.05.027

DO - 10.1016/j.jemermed.2009.05.027

M3 - Article

C2 - 19682824

AN - SCOPUS:84863997407

VL - 43

SP - 36

EP - 40

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

IS - 1

ER -